Undetectable but tired as hell!

Question

I have been taking Ziagen (Abacavir) and Combivir for three years with excellent results. My virus has been less than 10 for more than two years and CD4 stays between 400-600. The problem is fatigue. My doctor tells me that there is not connection between fatigue and the meds I am taking and that she feels the fatigue is due more to depression than anything else. The problem is, I don't feel depressed. Life is good and I really don't have anything to whine about.

I did feel generally tired before starting this course of treatment but the killer fatigue began within two weeks of starting with the Ziagen and has held strong.

What do you think?

I know that we have great health care here in Switzerland but sometimes I need to here it from the experts, back home.

Thanks so much, Eddy in Geneva

Answer

Hi Eddy in Geneva!

First the good news: your virus has responded well to Ziagen and Combivir, which, by the way, have now been combined into a single tablet called Trizivir. Now, the not so good news: killer fatigue that came on within 2 weeks of starting Ziagen. As it turns out, fatigue continues to be the most common complaint of all of us living with HIV. Fatigue in the setting of HIV disease can have many causes - anemia, anxiety/depression, hormonal imbalances, and medication side effects, etc. You should be evaluated for all possible contributing factors. Your HIV specialist should already have checked your hemoglobin (normal range is 14-18 g/dL for men) and testosterone levels. Your CD4 count is quite good; consequently, opportunistic infections are unlikely. Anxiety/depression seems less likely, as your outlook sounds anything but depressed! (You really have absolutely "nothing to whine about!" Wow!) So, what's the likely culprit? You felt tired before starting your meds, but the "killer fatigue began within two weeks of starting Ziagen." I'd have to say Ziagen is much more likely than depression in this scenario! In fact, I have seen incapacitating fatigue with Ziagen in a number of patients. At this point, your virus is well treated, but your quality of life is suffering. Your viral load is non-detectable and CD4 count, quite high. More than likely, you have a variety of options open to you for a switch to another potent regimen. Time to have a heart-to-heart talk with your HIV specialist. Remind her your killer fatigue came on within 2 weeks of starting Ziagen. Look for the other potential causes for your fatigue, but if none are found, I would suggest a change in therapy. Options would include switching a non-nuke (Sustiva or Viramune) or protease inhibitor for your Ziagen. If your energy level rebounds quickly off Ziagen, your (and my) suspicions will have been confirmed. Studies have shown there is little to no risk of switching from one potent regimen to another when the viral load is suppressed.

Write back if you need additional advice. I love Geneva and would be very amenable to making a house call anytime! However, my guess is that off the Ziagen, you'll no longer be "tired as hell," but rather as perky as one of those Von Trapp kids singing as they climbed over the Alps to Switzerland!

Best of luck!

Dr. Bob